South Dakota, 2015

Flood in South Dakota, June 7 to 8, 2015

June 7 to 8, 2015 · NWS UNR · 1 event in 1 county or zone

Runoff from heavy rain on already saturated ground caused minor flooding along Battle Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Runoff from heavy rain on already saturated ground caused minor flooding along Battle Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 7, 7:22 PM MST, 38 minutes earlier.

Area forecast discussion, Jun 7, 7:22 PM MST, 38 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
822 PM MDT SUN JUN 7 2015

.UPDATE...
ISSUED AT 812 PM MDT SUN JUN 7 2015

UPPER LEVEL TROF IS FINALLY EXITING FORECAST AREA THIS EVENING.
SHOWERS AND CLOUDS ASSOCIATED W/ THE TROF ARE DISSIPATING AS THE
SUN SETS...LEAVING MOSTLY CLEAR SKIES FOR THE NIGHT. WITH MUCH
LOWER DEWPOINTS MOVING INTO THE AREA...TEMPERATURES SHOULD COOL
QUICKLY...SO HAVE LOWERED MIN TEMPERATURES FOR TONIGHT.

&&

.SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT
ISSUED AT 255 PM MDT SUN JUN 7 2015

CURRENT SURFACE ANALYSIS SHOWS COOL FRONT WELL SOUTH AND EAST OF
THE FORECAST AREA...WITH WEAK HIGH PRESSURE OVER THE NORTHERN
ROCKIES. A WEAK SURFACE TROF IS NOTED FROM NORTHEAST TO SOUTHWEST
SD. UPPER LEVEL ANALYSIS SHOWS SPLIT FLOW OVER THE CENTRAL
CONUS...WITH NORTHWEST FLOW STARTING TO TAKE OVER ACROSS THE
NORTHERN PLAINS AS CUTOFF LOW OVER THE GREAT BASIN AREA WEAKENS
AND GETS PUSHED SLOWLY SOUTHWARD. LINGERING SHORTWAVE ENERGY AND
THE SURFACE TROF IS HELPING TO PRODUCE ISOLATED TO WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS OVER MOSTLY SOUTHWEST INTO
CENTRAL SD. OTHER LIGHT SHOWERS AND SPRINKLES ARE NOTED FURTHER
NORTH. SKIES ARE VARIABLY CLOUDY ACROSS THE AREA WITH TEMPS IN THE
70S TO AROUND 80 DEGREES. NORTHWESTERLY WINDS ARE BREEZY AT TIMES
ACROSS NORTHWEST SD.

DRIER AIR IS SLOWLY BUILDING INTO THE AREA FROM THE NORTHWEST...
WITH THE EARLY PART OF THE WEEK LOOKING MAINLY DRY ACROSS THE AREA.
FOR TONIGHT...SHOWERS AND STORMS WILL DISSIPATE BY EARLY
EVENING...WITH SKIES MOSTLY CLEAR TO PARTLY CLOUDY OVERNIGHT. LOWS
WILL BE IN THE 50S AND LOWER 60S AS WINDS GO LIGHT AND TURN WEST-
SOUTHWEST IN MOST AREAS BY MORNING.

MONDAY WILL BE A MOSTLY SUNNY DAY AS WEAK RIDGING MOVES ACROSS THE
REGION AND WESTERLY WINDS USHER IN A WARMER AND DRIER AIRMASS.
HIGHS WILL BE IN THE 80S OVER THE PLAINS...70S IN THE BLACK HILLS.
LOWS WILL BE IN THE MID 50S TO MID 60S MONDAY AS SOUTHWESTERLY
WINDS DEVELOP AHEAD OF A SLOW APPROACHING COOL FRONT.

.LONG TERM...TUESDAY THROUGH SUNDAY
ISSUED AT 255 PM MDT SUN JUN 7 2015

UPPER RIDGE BEGINS TO BREAK DOWN TUESDAY...TRANSITIONING TO
SOUTHWEST FLOW WITH A TROUGH OVER THE WESTERN CONUS. THUNDERSTORM
CHANCES INCREASE WEDNESDAY/THURSDAY AS A COUPLE WAVES MOVE THROUGH
SOUTHWEST FLOW. MODELS DIVERGE FOR THE END OF THE WEEK...WITH THE
GFS MOVING THE TROUGH/LOW THROUGH THE NORTHERN PLAINS FASTER THAN
THE ECMWF. BOTH MODELS HINT AT ANOTHER RIDGE BRIEFLY BUILDING INTO
THE CENTRAL CONUS FOR THE END OF THE WEEK INTO THE WEEKEND...WITH
DIMINISHING CHANCES OF THUNDERSTORMS.

TUESDAY WILL BE WARMEST DAY OF THE WEEK...WITH HIGHS IN THE 80S TO
LOWER 90S. A COLD FRONT WILL MOVE THROUGH THE AREA WEDNESDAY...
BRINGING NEAR TO BELOW NORMAL TEMPS FOR THE END OF THE WEEK.
WARMER TEMPS ARE EXPECTED AGAIN FOR NEXT WEEKEND.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING
ISSUED AT 554 PM MDT SUN JUN 7 2015

ISOLD TSTMS CONT TO MOV SEWD ACRS THE FCST AREA THIS EVEN AHD OF A
UPPER TROF...BUT ARE WEAKENING AS TEMPS COOL. SKIES WL BE MSTLY
CLR OVERNITE...WITH A FEW CU DVLPG DURG THE DAY MON. NW WNDS WL
DCRS...THEN BECM W/SW TONITE.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...55
SHORT TERM...26
LONG TERM...POJORLIE
AVIATION...55
Hazardous weather outlook, Jun 7, 2:11 AM MST, 17 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
311 AM MDT SUN JUN 7 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
311 AM MDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY...MAINLY ACROSS PORTIONS OF NORTHEAST WYOMING...THE BLACK
HILLS...AND SOUTHWEST SOUTH DAKOTA. WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED TODAY.

HIGH STREAM FLOWS WITH SOME MINOR FLOODING WILL CONTINUE ON SOME
CREEKS AND STREAMS IN THE BLACK HILLS AND THE ADJACENT PLAINS. ANY
ADDITIONAL RAINFALL TODAY MAY COMBINE WITH SATURATED SOILS TO
AGGRAVATE FLOODING CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FLOODING CONDITIONS WILL CONTINUE ACROSS PORTIONS OF THE WESTERN
SOUTH DAKOTA THE NEXT FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Custer

When
June 7, 8:00 PM MST to June 8, 5:30 PM MST
Where
Custer County, 2.49 mi W of Hermosa to 1.99 mi SW of Hermosa
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.840, -103.240

Minor flooding of agricultural land occurred along Battle Creek near Hermosa, where the stream gauge exceeded flood stage by 2.4 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587484.